Patient is admitted with decompensated heart failure, with signs and symptoms of pulmonary edema from the poor output of the heart, arrhythmias specifically atrial fibrillation with rapid ventricular response (RVR). The nurses interventions at the time of admission should be a full assessment, blood work to check for electrolyte imbalance, infection, and etc, EKG and continuous tele monitoring to assess if the atrial fibrillation converts to sinus (paroxismal) or if she remains in a-fib (chronic), patient must be started on oxygen via nasal cannula, and she must be started on the medications stat. After being started on Lasix, nursing interventions should include monitoring for intake and output, safety is another intervention since the patient’s BP is low and she is in a-fib, she may experience dizziness and fall, therefore BP must be monitored and safety measures placed for patient. Patient should be positioned in high fowler’s to help with the breathing.
What is the rationale for the administration of each of the following medications?
IV furosemide (Lasix)- This is a loop diuretic used to prevent or treat fluid retension in patients with heart failure, liver disease, and renal failure. In this case, the patient has crackles in the lungs, is complaining of shortness of breath, has edema and distended jugular veins, low blood pressure, and coughing, all signs of heart failure and pulmonary congestion secondary to left sided heart failure.
Enalapril (Vasotec)-This is a ACE inhibitor (Angiotensin Converting Enzyme) which is used to treat hypertension and heart failure. It allows the ventricles to pump blood out of the heart.
Metoprolol (Lopressor)-This is a beta blocker used for hypertension, heart failure, coronary artery disease, and arrhythmias. IN this case, the Metoprolol can help with the patient’s heart failure by allowing the heart to relax and lower the heart rate. Metoprolol is a vasodilator, it relaxes the blood vessels of the heart. Since the patient is in heart failure and afib, his heart is working harder to pump blood and its overworking the heart and weakening it, therefore Metoprolol is used to treat this.
IV morphine sulphate (Morphine)-This is an opiate given to patients with angina and heart failure due to its effects on the sympathetic nervous system. The reduction of the sympathetic stimulation reduces heart rate, cardiac work, and myocardial oxygen consumption. In this scenario, the Morphine will be helpful in reducing the pateint’s anxiety, pain, heart rate, and will allow the heart to relax.
Describe four cardiovascular conditions that may lead to heart failure and what can be done in the form of medical/nursing interventions to prevent the development of heart failure in each condition.
Coronary artery disease (CAD)- The buildup of plaque/cholesterol in the arteries of the heart can diminsh blood flow to the heart and cause angina or heart attack if it is completely occluded. CAD can also cause HTN and in turn heart failure. CAD can be managed by controlling blood pressure, weight control, diabetes, hyperlipidemia, exercising, and if smoker, tobacco cessation. These will lower the chances of developing CAD. If patient is diagnosed with CAD, then they must be managed with blood thinners, statins, beta blockers, and ACE inhibitors. They should be counceled on low sodium diet, low fat/calorie diet, and exercise therapy. Sometimes, cardiac rehab is helpful for those with chornic angina and CAD. Making sure the patient is compliant with meds and their diabetes, cholesterol, and blood pressure are controlled will help prevent heart failure.
Hypertrohic cardiomyopathy-Blood vessels in the heart that are damaged from drug use of ETOH use cause cause heart failure. The weakned heart muscle can result in HF. These patients must be monitored for arrhythmias because patients with dilated cardiomypathy commonly have ventricular arrhythmias and low EF and have SCD or syncope. Often, they will require an ICD implant to prevent SCD (Nguyen, V., 2017). To prevent heart failure, patients wiht CMP need medications to help strenthen the heart muscle or avoid worsening of CMP. These medications include ACE inhibitors, ARB’s, beta blockers, diuretics, nitrates, and more. Referring to cardiac rehab is important for these patients as well.
Hypertension-The high pressure in the heart vessels causes the heart to overwork and eventually weaken causing heart failure. Patient education about low sodium diet, exercise, and medication compliance to control BP. Patients must be educated that if their BP is uncontrolled on meds, they need to seek medical attention.
Myocardial Infarction-Heart attack results in diminished or no blood flow to the heart muscle, causing the muscle to “die” and makes it harder for the heart to pump blood (American Heart Association, 2017). Similar to CAD interventions, patients with MI require long term medical therapy. MI can result in ischemic cardiomyopathy and in turn heart failure. Patients with ICMP also require a ICD implant if the EF does not improve with meds. These patients need constant monitoring of blood pressure and more MI’s or coronary blockages. Paitents with previous MI’s or CAD need annual stress test to evaluate their EF and check for cardiac ischemia. If indicated, a left heart catheterization and PCI should be perfomed before another MI hits them leading to HF.
Taking into consideration the fact that most mature adults take at least six prescription medications, discuss four nursing interventions that can help prevent problems caused by multiple drug interactions in older patients. Provide rationale for each of the interventions you recommend.
Polypharmacy, or taking too many medications at the same time can have complications specially in the elderly population because they have poor mediation regimen, may be forgetful which can result in underdosing or overdosing of medications, may be taking herbal supplements at home that can interact with medications and cause adverse reactions (Woodruff, 2010).
Nurses can help avoid this problem.
1.Patient education about each medication, what it is taken for, what side effects to expect, what to avoid with this medication
2.Organize their pills. Give them a written copy of all of their meds and organize them into the time they should be taken and how many should be taken. For example, the paper can be divided into three parts (morning, lunch, night). Under each part, the names of the medications can be written so they know exactly what to take and when to take them and will prevent them from taking everything at the same time.
3. Teach them how to take their meds. For example, with food, with water, oral route, or injected.
4.Discard old, expired, or discontinued medications. Keep all meds together in one place.
American Heart Association. Causes of Heart Failure. 2017. Retrieved from
PLACE THIS ORDER OR A SIMILAR ORDER WITH BEST NURSING TUTORS TODAY AND GET AN AMAZING DISCOUNT
The post Describe four cardiovascular conditions that may lead to heart failure and what can be done in the form of medical/nursing interventions to prevent the development of heart failure in each condition. appeared first on BEST NURSING TUTORS .